Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Feeling uncomfortable in lower chest. What could be causing this?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5358 Questions
Hi my name is XXXXXXX and For about the last 3 months I have been experiencing this horrible uncomfortable empty feeling in my lower chest it doesnt hurt I have no idea what it is my doctors thought it was panic attacks an put me on alprazolam but it doesn't work and I can't stand this feeling for much longer as it happens everyday could someone please help and tell me what could be causing it.

Posted Wed, 24 Oct 2012 in Lung and Chest disorders
Answered by Dr. Grzegorz Stanko 1 hour later

Thank you for the query.

Such feeling is very uncharacteristic. It can be a symptom but it can be caused by anxiety as well. Does it appears in the morning? Is it related with stress? Does food intake improves it? Do you suffer from any nausea, shortness of breath, any chest burning? Any diarrheas or constipations? Any blood in stool? Do you drink coffee?
Such symptom may be caused by some gastric problems like acid reflux, peptic ulcer. It can be also a symptom of IBS or intestines severe infection.

Looking forward to hearing from you.
Above answer was peer-reviewed by
Follow-up: Feeling uncomfortable in lower chest. What could be causing this? 13 hours later
Thanks for your answer and as to answer your questions sometimes I feel nausea and I am currently on sertraline for pnd but I do not drink coffe and I do not get any of the other symptoms you asked about it normally comes everyday no certain time and it will last for a couple of hours sometimes longer the only thing that I have found that sometimes works is just going to sleep to get rid of it but I have woken up and it has been worse I cannot describe it any other way then being really uncomfortable and it makes my whole body just feel weird and uncomfortable please help.
Answered by Dr. Grzegorz Stanko 6 hours later

Thank you for the query.

It looks like the reason of such sufferings might be an anxiety (like your doctor said). Ans sertaline is a very good medicine for it, but it starts working after about 3 weeks of the treatment beginning. During this 3 weeks you might be feeling even worst but it is worthed to wait.
But before sertaline treatment it is advisable to rule out all other nervous system affecting diseases. So you should have ECG and chest X-ray, abdominal utrasound, fool blood work with liver and pancreas enzymes, thyroid tests, ions level (especially Magnesium and Calcium). Only after this tests will all came negative there can be anxiety diagnosed.
There are several other medicines that you might find helpful. Mebeverine is a very good medicines for digestive tract proper work. Simple Magnesium 400 mg a day supplementation can give very good response. Instead of alprazolam (which is very good for anxiety) you might find Hydroxizinum more helpful. It has a sedative and myorelaxant effect as well. You should ask your doctor about this medicines.

Hope you will find it helpful. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Feeling uncomfortable in lower chest. What could be causing this? 2 hours later
I have been on the sertraline for about 2 months and the alprazolam for about a month but still no change but I will talk to my doctor about those tests and the other medications but I have always had low iron levels in previous tests so I have been on iron supplements and vitamin c but thankyou for your help.
Answered by Dr. Grzegorz Stanko 2 hours later

Than maybe the dosage of Sertaline is to low.
By the way, oral iron supplementation can give such symptoms as well. Have you been diagnosed with the reason of low hemoglobin level? Maybe you should have some other tests like upper GI endoscopy (sometimes stomach mucus disease occurs with low hemoglobin level) and colonoscopy.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor